Can you please provide some information concerning aspirin and macular degeneration by addressing the following questions: Given aspirin's connection to bleeding, is it advisable for patients with wet macular degeneration to take this drug? Would aspirin cause retinal bleeding in someone who has dry macular degeneration? Could daily aspirin use cause the dry form of the disease to turn into the wet form? Is there a way to prevent blood clots and thin the blood in patients that have cardiovascular disease without causing retinal bleeding? [ 02/03/11 ]
It is still not definitely known if aspirin increases the rate of bleeding within the eye in patients with wet age-related macular degeneration. Some studies report no increase in bleeding rates, while others report slightly increased bleeding rates. It is important to note that this research applies only for the wet subtype of macular degeneration. Since the risks of aspirin have not been conclusively established in age-related macular degeneration, it would not be appropriate to stop aspirin for this reason without talking with your doctor first.
It is still not definitely known if aspirin increases the rate of conversion of dry age-related macular degeneration to the wet form. One small study has suggested that those taking aspirin actually convert to the wet form at a lower rate than those not taking aspirin; however, this was a borderline finding.
All blood thinners can increase the chance of retinal bleeding, but this varies widely based on the type of blood thinner. Aspirin may increase the chance of bleeding slightly, while more powerful blood thinners such as warfarin (Coumadin) and clopidogrel (Plavix) increase the risk of retinal bleeding more prominently.
Your physician, who is very familiar with your current medication regimen and medical history, can give you more specific advice regarding aspirin use. Please note that all medicines have risks and benefits, and they should never be stopped or started without consulting your doctor first.
Can any form of macular degeneration be treated with laser treatment? [ 02/02/11 ]
There are currently no laser treatments for dry macular degeneration. Thermal laser treatment is not currently recommended for wet age-related macular degeneration because it is less effective than the Avastin and/or Lucentis eye injections. However, another type of laser treatment known as photodynamic therapy (PDT) is still used in some cases of wet age-related macular degeneration. PDT is not typically used as a first line therapy, but often in conjunction with other treatments.
Please let me know what macular degenerative condition causes vision loss without any obvious clinical or diagnostic abnormalities? I am considering having indirect ophthalmoscopy, OCT, FFA and other diagnostic tests. If these fail to detect any obvious reason for my failing central visual, what could be the potential cause of my symptoms? [ 02/01/11 ]
Age-related macular degeneration can certainly cause visual loss, but always is associated with clinical abnormalities such as drusen, geographic atrophy, or choroidal neovascularization depending on the severity and subtype of the disease. These findings can typically be found during a complete eye examination and other appropriate studies performed by a retinal specialist. There are retinal dystrophies or degenerations that can cause loss of vision in an eye that appears normal. These disorders are very rare and can be detected by other tests, such as electroretinography (ERG).
I am age 85, and I have had a sudden loss of vision in one eye. It happened within 3 months. I see wavy lines and a bluish shadow on the Amsler grid. What conditions other than wet age-related macular degeneration could cause this? [ 01/20/11 ]
Wet age-related macular degeneration is a very common reason for distortion on an Amsler grid. Other reasons include chloroquine toxicity, hydroxychloroquine toxicity, Best's disease, vitelleform dystrophy, pattern dystrophy, familial dominant drusen, toxoplasmosis, North Carolina macular dystrophy, and many others.
My sister experienced blurry vision in her left eye and was seen by an ophthalmologist. He said that she has idiopathic polypoidal choroidal vasculopathy (IPCV), a kind a macular degeneration seen in younger Asian women. Within 3 weeks, she was referred to a retinal surgeon who performed an MRI, but has not discussed a treatment plan with her. Can you please give me some references for facilities to contact concerning IPCV? Is there a treatment for this condition? Thank you very much for your immediate response. [ 01/19/11 ]
IPCV is a disease of the choroid, the network layer of blood vessels underneath the retina. It is more common in women and in races that have pigmented skin. This chronic disease is often diagnosed with ICG (indocyanine green) angiography. IPCV is a chronic disease, and has been treated with PDT (photodynamic therapy) and more recently by injecting the eye with bevacizumab. A nearby retinal specialist, or the nearest university-based retina specialist can evaluate your sister and discuss potential treatment options. Often patients with IPCV are observed until the retina specialist confirms that the treatment benefits outweigh the treatment risks.
After spending ½ hour each day in my son's school gym for 1 week, my eyes became extremely hypersensitive to light. I became unable to use my computer, and I continue to have major eye strain. I also came to realize that I need reading or computer glasses. The initial major reaction started with hypersensitivity following exposure to overhead halogen lights. The light sensitivity has improved and I have stopped using my glasses for now, but my entire face does not feel right, and I cannot use a computer for more than a few minutes. Do you think there is permanent damage to my eyes? Will these issues calm down? I do have history of dry eye, nearsightedness and sensitivity to fluorescent lights. [ 01/18/11 ]
Your symptoms could be caused by a variety of reasons. Since you described a history of dry eyes, you can try a trial of artificial tears. Bright lights are often more irritating for people who suffer from dry eyes. Also, people who are farsighted often need reading glasses sooner than those who are nearsighted. If you do not use the required reading glasses when you need them, it could lead to an uncomfortable contraction of the muscles in the eye, and this can be worsened by dry eyes. Fortunately, none of these conditions cause permanent damage, and all can be addressed by an eye doctor.
I have advanced wet age-related macular degeneration in one eye and have been receiving Lucentis injections monthly for 2 years. Approximately 8 months ago, I started developing a reaction following the injections. The symptoms of the reaction last around 1 week and consist of extremely itchy, swollen eyes that also sting or burn. After several days, the swelling subsides but the eye remains red and raw; it looks like I've been in a fight that I didn't win. I don't think it is the result of the injection, but rather believe that it may be an allergic reaction to some of the antiseptic solutions or even the dilating drops. My doctor has not experienced this with any other patient and does not take it too seriously. However, it's so disabling that I'm considering stopping the Lucentis treatments. I'd like to know if any other people have had similar reactions. [ 01/17/11 ]
You are perceptive and likely correct in thinking that you may be suffering from an allergic reaction to the antiseptic solution (most likely Betadine) or some of the drops used before or after the injection. Itching, in particular, is a very common sign of an ocular allergy. Ocular allergies are common to Betadine as well as the preservatives used in eye drops. Speak with your eye doctor to see if he or she can identify the causative agent. Fortunately, alternative antiseptics, dilating drops and antibiotic drops are on the market that will allow you to continue your Lucentis treatments.
I am 63 year-old-female and have dry macular degeneration. I have a blind spot, but still retain my peripheral vision. Should I continue to go to an eye doctor for new glasses, and will they help improve my peripheral vision? [ 01/16/11 ]
Dry macular degeneration typically only affects the central part of the visual field and leaves peripheral vision intact. A new pair of glasses can potentially improve peripheral vision; however, other eye problems, such as cataract, may limit the improvement that you receive from the new glasses. It would be worthwhile to discuss this issue with your eye doctor.